Alert archive / North Carolina / Flash Flood Warnings in 2004

Flash Flood Warning 6, NWS Newport/Morehead City, NC

May 22, 2004Pitt County, North Carolina

NWS Newport/Morehead City, NC issued this flash flood warning at May 22, 2004, 11:00 PM EDT for Pitt County, North Carolina. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 22, 2004, 11:00 PM EDT (03:00 UTC)
Expired
May 23, 2004, 2:00 AM EDT
In force
3 hr
Issued by
NWS Newport/Morehead City, NC
Area
Counties, with a storm outline in the text

County Pitt County, NC

The radar

The Raleigh/Durham radar (KRAX), 103 km from the middle of the area, began a volume at 03:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 3.0 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2004-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 499 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2004-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
499 J/kg
Mixed-layer CIN
-196 J/kg
Mixed-layer LCL
1234 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS52 KMHX 230304
FFWMHX
NCC147-230600-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1100 PM EDT SAT MAY 22 2004

THE NATIONAL WEATHER SERVICE IN NEWPORT
HAS EXTENDED THE 

* FLASH FLOOD WARNING FOR...
  PITT COUNTY IN EASTERN NORTH CAROLINA

* UNTIL 200 AM EDT

* AT 1100 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR 
INDICATED   MOST OF THE RAIN HAD ENDED ACROSS PITT COUNTY. HOWEVER 
RUNOFF WILL CONTINUE TO PRODUCE FLOODING OF STREAMS AND CREEKS FOR 
SEVERAL MORE HOURS. MARTIN LUTHER KING DRIVE NEAR GREENVILLE HAD UP 
TO 3 FEET OF WATER IN PLACES. HIGHWAY 258 NORTH OF FARMVILLE WAS 
ALSO FLOODED.

*  AREAS BETWEEN PACTOLUS AND FARMVILLE HAVE 
   RECEIVED THE MOST RAIN...WITH DOPPLER ESTIMATES OF MORE THAN 6    
   INCHES

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

LAT...LON 3569 7749 3551 7747 3551 7715 3574 7717

$$

5
2 follow-up statements
000 
WGUS72 KMHX 230448
FFSMHX
NCC147-230600-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1246 AM EDT SUN MAY 23 2004

...A FLASH FLOOD WARNING CONTINUES UNTIL 200 AM EDT FOR PITT
COUNTY...

SHOWERS AND THUNDERSTORMS...SOME WITH VERY HEAVY RAIN...COVERED MUCH 
OF PITT COUNTY EARLIER THIS EVENING.  NATIONAL WEATHER SERVICE
DOPPLER RADAR ESTIMATES THAT BETWEEN 4 AND 6 INCHES OF RAIN HAD
FALLEN OVER A WIDE AREA OF PITT COUNTY DURING THE EVENING HOURS.  THE
SHOWER ACTIVITY HAS BEGUN TO SLOWLY TAPER OFF FROM THE EAST...THOUGH
EXCESSIVE RUNOFF FROM THESE STORMS HAVE CAUSED FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS. LOCALIZED ROAD
CLOSERS DUE TO FLOODED  ROADWAYS HAS BEEN ENFORCED IN PARTS OF
GREENVILLE AND FARMVILLE. IF YOU LEAVE THE SAFETY OF BEING INDOORS,
YOU ARE PUTTING YOUR LIFE AT RISK. ANY TRAVEL IS STRONGLY
DISCOURAGED.


LAT...LON 3570 7750 3549 7746 3550 7718 3574 7718

$$

21
000 
WGUS72 KMHX 230608
FFSMHX
NCC147-230615-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
205 AM EDT SUN MAY 23 2004

...THE FLASH FLOOD WARNING FOR PITT HAS EXPIRED...

THE FLASH FLOOD WARNING FOR THE AREA HAS BEEN ALLOWED TO EXPIRE AND 
IS NO LONGER IN EFFECT. ALL SHOWERS AND THUNDERSTORMS HAVE MOVED 
WEST OF THE REGION...AND NO LONGER POSE A THREAT TO PITT COUNTY. 
WATER LEVELS IN FLOODED ROADWAYS HAVE BEGUN TO SUBSIDE AND NO 
FURTHER FLOODING IS EXPECTED OVERNIGHT.

LAT...LON 3572 7745 3555 7748 3550 7724 3570 7720

$$

21

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this flash flood warning went out at May 22, 9:15 PM EDT, 1 hour 45 minutes earlier.

Area forecast discussion, May 22, 9:15 PM EDT, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
915 PM EDT SAT MAY 22 2004

.CURRENT WX...CURRENT RADAR AND SATTELLITE IMAGERY SHOWS A CLUSTER
OF HEAVY SHOWER AND THUNDERSTORMS ACROSS PARTS OF
PITT...MARTIN...WASHINGTON...AND TYRRELL COUNTIES...WITH THE
HEAVIEST RAIN CENTERED ACROSS GREEN AND PITT COUNTIES. RADAR
ESTIMATES BETWEEN 6 AND 8 INCHES OF PRECIP HAS ALREADY FALLEN ACROSS
PARTS OF PITT COUNTY AS OF 9 PM. THESE SHOWERS ARE LIKELY TO
GRADUALLY DIMINISH IN STRENGTH OVER THE NEXT COUPLE OF
HOURS...THOUGH PONDING ON ROADWAYS AND FAST RISING STREAMS COULD
CONTINUE OVER THE NEXT SEVERAL HOURS.

.UPDATE...WILL UPDATE FCST FOR OVERNIGHT WORDING WILL PRECIPITATION
EXPECTED TO TAPER OFF AFTER MIDNIGHT. OTHERWISE NO MAJOR CHANGES TO
PREV FCST.

.MARINE...S TO SW WINDS PREVAIL ACROSS THE MARINE AREA.  SEAS ARE
RUNNING 4 TO 5 FT...LOWER NEAR SHORE. CURRENT FCST IS TRACK...WITH
ONLY MINOR CHANGES PLANNED.

.AVIATION...VFR CONDITIONS WILL CONTINUE FOR THE MOST PART.
VISIBILITIES AND CEILINGS COULD DECREASE IN AREAS OF SHOWERS OR
THUNDERSTORMS THIS EVENING AND AGAIN SUN AFTN...ESPECIALLY OVER OUR
NORTHERN COUNTIES.

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.

RF/RAP/SJ
Hazardous weather outlook, May 22, 5:38 AM EDT, 17 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
538 AM EDT SAT MAY 22 2004

NCZ029-044>047-079>081-090>095-098-103-104-230937-
BEAUFORT NC-CARTERET NC-CRAVEN NC-DUPLIN NC-GREENE NC-JONES NC-
LENOIR NC-MAINLAND DARE NC-MAINLAND HYDE NC-MARTIN NC-ONSLOW NC-
OUTER BANKS DARE NC-OUTER BANKS HYDE NC-PAMLICO NC-PITT NC-
TYRRELL NC-WASHINGTON NC-
INCLUDING THE CITIES OF...ATLANTIC BEACH...BAYBORO...BEAUFORT...
BELHAVEN...BEULAVILLE...BUXTON...CEDAR ISLAND...COLUMBIA...DUCK...
EMERALD ISLE...ENGELHARD...FRISCO...GREENVILLE...HARKERS ISLAND...
HATTERAS VILLAGE...HAVELOCK...JACKSONVILLE...KENANSVILLE...
KILL DEVIL HILLS...KINSTON...KITTY HAWK...LA GRANGE...MANNS HARBOR...
MANTEO...MOREHEAD CITY...NAGS HEAD...NEW BERN...
NORTH TOPSAIL BEACH...OCRACOKE...ORIENTAL...PLYMOUTH...SNOW HILL...
SWANQUARTER...SWANSBORO...TRENTON...WALLACE...WARSAW...
WASHINGTON AND WILLIAMSTON
538 AM EDT SAT MAY 22 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

JBM

In the hours before

Local storm report, May 22, 9:05 PM EDT, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
905 PM EDT SAT MAY 22 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0850 PM     HAIL             FARMVILLE               35.59N 77.59W
05/22/2004  0.75 INCH        PITT               NC   COUNTY OFFICIAL

&&

RF
Local storm report, May 22, 10:04 PM EDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1004 PM EDT SAT MAY 22 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1001 PM     FLASH FLOOD      FARMVILLE               35.59N 77.59W
05/22/2004                   PITT               NC   LAW ENFORCEMENT

            CLOSING HIGHWAYS 258 NORTH AND 121 WEST DUE TO FLOODING.

&&

RF
Local storm report, May 22, 10:12 PM EDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1012 PM EDT SAT MAY 22 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0750 PM     FLASH FLOOD      7 NW WASHINGTON         35.63N 77.14W
05/22/2004                   BEAUFORT           NC   COUNTY OFFICIAL

            CHERRY RUN ROAD FLOODED

&&

RF
Local storm report, May 22, 10:19 PM EDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1019 PM EDT SAT MAY 22 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0915 PM     HAIL             WALSTONBURG             35.59N 77.70W
05/22/2004  0.88 INCH        GREENE             NC   FIRE DEPT/RESCUE

1010 PM     FLASH FLOOD      WALSTONBURG             35.59N 77.70W
05/22/2004                   GREENE             NC   FIRE DEPT/RESCUE

            WATER ACROSS KNOX SCHOOL ROAD AND HIGHWAY 264 ALTERNATE.

&&

RF
Local storm report, May 22, 10:24 PM EDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1024 PM EDT SAT MAY 22 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0745 PM     HAIL             WASHINGTON              35.56N 77.05W
05/22/2004  0.75 INCH        BEAUFORT           NC   FIRE DEPT/RESCUE

&&

RF
Local storm report, May 22, 10:29 PM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1029 PM EDT SAT MAY 22 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0650 PM     HAIL             ROBERSONVILLE           35.82N 77.25W
05/22/2004  0.88 INCH        MARTIN             NC   LAW ENFORCEMENT

&&

RF

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 8:29 PM EDTSevere Thunderstorm WarningMHXPitt31 min
May 22, 8:47 PM EDTSevere Thunderstorm WarningMHXGreene43 min
May 22, 9:00 PM EDTFlash Flood WarningMHXPitt2 hr
May 22, 9:29 PM EDTFlash Flood WarningMHXGreene91 min
May 23, 4:48 PM EDTSevere Thunderstorm WarningMHXPitt42 min
May 23, 4:52 PM EDTSevere Thunderstorm WarningMHXDuplin38 min
May 23, 4:54 PM EDTSevere Thunderstorm WarningMHXGreene36 min
May 23, 5:11 PM EDTSevere Thunderstorm WarningMHXLenoir34 min
May 23, 5:25 PM EDTSevere Thunderstorm WarningMHXMartin50 min
May 23, 5:33 PM EDTSevere Thunderstorm WarningMHXPitt42 min
May 23, 5:42 PM EDTSevere Thunderstorm WarningMHXDuplin33 min
May 23, 5:48 PM EDTSevere Thunderstorm WarningMHXLenoir42 min
May 23, 5:53 PM EDTFlash Flood WarningMHXPitt97 min
May 23, 6:00 PM EDTFlash Flood WarningMHXLenoir90 min
May 23, 6:22 PM EDTSevere Thunderstorm WarningMHXWashington38 min

Nearby

Flash Flood Warnings in North Carolina, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.